Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Morristown, TN

May 2, 2002Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2002, 4:36 PM EDT for Wise County, Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 4:36 PM EDT (20:36 UTC)
Expired
May 2, 2002, 5:00 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Wise County, VA

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:45 PM EDTHail 0.75Wise, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 022036
SVRMRX
VAC195-022100-
/NEW.KMRX.SV.W.0063.022035-022100/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 500 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF PARDEE...OR 10 MILES
  NORTHEAST OF CUMBERLAND...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARDEE AROUND 440 PM EDT
  POUND AROUND 445 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$

LAT...LON 3721 8255 3700 8283 3688 8288 3684 8272
          3685 8266 3697 8264 3695 8254 3689 8258
          3691 8230 3705 8249

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:10 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 2, 3:10 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT THU MAY 2 2002

ACTIVE WEATHER PATTERN CONTINUES AS COLD FRONT BARRELS THROUGH THE
FORECAST AREA LATER TODAY AND THEN STALLS OUT NEAR THE TN/GA STATE
LINE. THIS BOUNDARY WILL PROVIDE A FOCUS FOR A CONTINUED THREAT OF
PRECIP ESPECIALLY IN THE SOUTHERN HALF OF THE FORECAST AREA THROUGH
EARLY SATURDAY. A SHORTWAVE WILL APPROACH THE AREA LATE FRIDAY/EARLY
SATURDAY WHICH WILL INDUCE OVER-RUNNING PRECIP OVER THE ENTIRE
FORECAST AREA. THIS FEATURE WILL MOVE RAPIDLY EASTWARD AND BE
ESSENTIALLY OUT OF THE AREA BY MID-DAY SATURDAY. TIME-HEIGHTS SHOW A
DEEP MOISTURE PROFILE FOR EARLY SATURDAY WITH PRECIPITABLE WATER
OVER 1.5 INCHES PROJECTED BY THE MESOETA FORECAST SOUNDINGS.

HAVE TENDED TO FAVOR AVN MOS FOR BOTH TEMPS AND POPS FOR DAYS 1-3.

FCSTID = 23
PRELIMINARY NUMBERS FOLLOW:
CHA   61  70  55  71 /  70  40  70  50
TYS   55  67  50  67 /  70  40  60  40
TRI   50  64  46  61 /  70  20  50  30
OQT   55  67  50  67 /  70  40  60  40

.MRX...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES.
VA...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES.

LCM

In the hours before

Local storm report, May 2, 2:50 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
250 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    POUND                     VA   WIND DAMAGE
05/02/02   WISE                           SEVERAL TREES DOWN NEAR
                                          POUND. REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:30 PM EDTSevere Thunderstorm WarningMRXLee45 min
May 1, 9:47 PM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton43 min
May 1, 10:27 PM EDTSevere Thunderstorm WarningMRXScott, City of Bristol48 min
May 1, 10:38 PM EDTSevere Thunderstorm WarningMRXWashington52 min
May 2, 2:08 PM EDTSevere Thunderstorm WarningMRXWise52 min
May 2, 2:41 PM EDTSevere Thunderstorm WarningMRXRussell19 min
May 2, 3:24 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton51 min
May 2, 7:07 PM EDTSevere Thunderstorm WarningMRXRussell23 min
May 2, 7:30 PM EDTSevere Thunderstorm WarningMRXScott45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.